Rhode Island, 2010

Damaging Winds in Rhode Island, June 28, 2010

June 28, 2010 · NWS BOX · 3 events in 2 counties and zones

A cold front moved across Southern New England producing showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Southern New England producing showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 28, 3:12 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 28, 3:12 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT MON JUN 28 2010

.SYNOPSIS...
COLD FRONT WILL MOVE ACROSS SOUTHERN NEW ENGLAND TONIGHT AND THEN
STALL ALONG THE SOUTH COAST. A SECOND COLD FRONT SWEEPS THROUGH
TUESDAY NIGHT. MAINLY DRY WEATHER WITH A GRADUAL COOLING TREND IS
EXPECTED WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS INTO THE
NORTHEAST. THE HIGH PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST TO
BRING A RETURN TO WARMER AND MORE HUMID CONDITIONS FOR THE HOLIDAY
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM FOR THE SOUTHEASTERN HALF
OF THE FORECAST AREA...INCLUDING NORTHERN CT/RI/EASTERN MA.

SEVERE THUNDERSTORM WATCH FOR ENTIRE AREA UNTIL 8 PM.

BULK EFFECTIVE WIND SHEAR STILL RUNNING 40-50 KTS OVER THE AREA WHICH
MAKES FOR WIND DAMAGE POTENTIAL IN THE STRONGER THUNDERSTORMS. AS OF
4 PM...THE STRONGEST STORMS HAVE BEEN CONFINED TO THE SEA BREEZE
REGION ALONG THE SOUTH COAST OF CT. CAPE IS STILL QUITE HIGH IN
SOUTHEAST MA AND RI AND 500 MB TEMPS SHOULD COOL A DEGREE OR TWO
TOWARD 00Z...SO STILL HAVE POTENTIAL FOR STRONG TO SEVERE STORMS.
PRECIPITABLE WATER IS NEAR 2.0...SO ANY STORMS WILL PRODUCE VERY
HEAVY DOWNPOURS AND LOCALIZED POOR DRAINAGE FLOODING.

LATER TONIGHT...MAY SEE SOME FOG REDEVELOPING OVER THE ISLANDS AND IN
ANY AREAS THAT HAD SOME HEAVIER RAIN SHOWERS. OTHERWISE QUIET WEATHER
IS EXPECTED AFTER MIDNIGHT. STILL MUGGY WITH LOWS IN MID 60S SOUTHERN
NH TO LOWER 70S SOUTH COAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
FRONT REMAINS STALLED ALONG THE SOUTH COAST MOST OF TUESDAY.
NAM SHOWS THAT THERE COULD BE SOME INSTABILITY ON SOUTHEASTERN MA AND
RHODE ISLAND IN THE MID TO LATE AFTERNOON...AS A SECONDARY COLD FRONT
MOVES ACROSS THE AREA AND GIVES THE STALLED FRONT A PUSH OUT TO SEA.
SO...HAVE FORECAST PARTLY TO MOSTLY SUNNY SKIES BUT A CHANCE OF A
LATE DAY THUNDERSTORM IN THOSE AREAS. DO NOT EXPECT SEVERE WEATHER.
HIGHS MAINLY IN THE 80S EXCEPT NEAR 80 IN THE HIGHER PORTIONS OF
MONADNOCKS AND NEAR 90 OVER SOME INTERIOR PARTS OF SOUTHEAST MA AND
NORTHEAST RI.

NORTHWEST WINDS WILL USHER IN DRIER WEATHER FOR TUESDAY NIGHT BEHIND A
SECONDARY COLD FRONT. LOWS WILL DROP TO THE LOWER 50S NORTHWEST AND
55 TO 60 ELSEWHERE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MADE FEW CHANGES TO THE LONG TERM WITH SEVERE WEATHER APPROACHING
SOUTHERN NEW ENGLAND THIS AFTERNOON.  MODELS ARE IN FAIRLY GOOD
AGREEMENT THROUGH THE WEEKEND WITH HIGH PRESSURE BUILDING INTO THE
AREA THROUGH THURSDAY AND WARMER AND MORE HUMID WEATHER RETURNING TO
THE AREA OVER THE WEEKEND.

WEDNESDAY THROUGH THURSDAY...COULD PERHAPS SEE A SPRINKLE ACROSS THE
INTERIOR HIGH TERRAIN BOTH DAYS THANKS TO A DEVELOPING COLD POOL
OVER NORTHERN NEW ENGLAND. OTHERWISE...COOLER THAN NORMAL TEMPERATURES ARE
EXPECTED WITH HIGHS GENERALLY IN THE 70S AND LOWS IN THE 50S EXCEPT
MID TO UPPER 40S ACROSS THE INTERIOR VALLEYS.

FRIDAY THROUGH SUNDAY...WARMING TEMPERATURES AND INCREASING HUMIDITY
ANTICIPATED THROUGH THE WEEKEND WITH INCREASING SOUTHWEST FLOW AND A
MID LEVEL RIDGE BUILDING INTO THE NORTHEAST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THROUGH THIS EVENING...VFR CONDITIONS THROUGH 21Z EXCEPT LOCAL MVFR
VSBYS ACROSS CAPE COD AND THE ISLANDS IN HAZE. EXPECT MVFR CIGS/VSBYS
IN DEVELOPING SHOWERS/TSTMS. SOME TSTMS MAY PRODUCE DAMAGING WINDS
AND TORRENTIAL DOWNPOURS.

TONIGHT...AREAS OF IFR CIGS/VSBYS NEAR THE S COAST...OTHERWISE
MAINLY MVFR CIGS/VSBYS IN SHOWERS/TSTMS AND FOG.

KBOS...VFR CONDITIONS WILL BRIEFLY LOWER TO IFR CIGS/VSBYS IN STRONG
THUNDERSTORMS...MAINLY BETWEEN 23Z AND 02Z.

TUESDAY...MAINLY VFR IN THE MORNING. AREAS OF MVFR CIGS/VSBYS IN
SCATTERED SHOWERS/TSTMS IN THE AFTERNOON AS THE FRONT PASSES...
ESPECIALLY SOUTHEAST MA AND RI.

TUESDAY NIGHT...LOCAL MVFR CIGS/VSBYS IN ANY LEFTOVER SHOWERS/TSTMS
EARLY...OTHERWISE VFR.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY AND THURSDAY...MODERATE TO HIGH CONFIDENCE VFR CEILINGS AND
VSBYS. PERHAPS A FEW SPRINKLES ACROSS THE INTERIOR HIGH TERRAIN.

FRIDAY AND SATURDAY...HIGH CONFIDENCE VFR.

&&

.MARINE...
TONIGHT THROUGH TUESDAY NIGHT...MARGINAL SCA CONDITIONS IN GUSTS
NEARSHORE THROUGH THE EVENING. OTHERWISE...SEAS WILL REMAIN NEAR
5 FT OVER THE SOUTHEASTERN OUTER WATERS TONIGHT THROUGH TUESDAY AND
PERHAPS ALSO TUESDAY NIGHT. HAVE EXTENDED SMALL CRAFT ADVISORIES FOR
THOSE AREAS THROUGH TUE AFTERNOON FOR NOW.

CONTINUED TO SIGNIFICANTLY LOWER WNA GUIDANCE BY SEVERAL FEET NEAR
THS COAST. BUT HAVE LEFT 5 TO 7 FT SEAS OVER THE OUTER PORTIONS SINCE
HAVE NOTED 7 FT SEAS ON THE 44097 BUOY SOUTH OF BLOCK ISLAND.

OUTLOOK...WEDNESDAY THROUGH SATURDAY....

WEDNESDAY THROUGH SATURDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA
CRITERIA.

&&

.CLIMATE...
WARMEST AVERAGE TEMPERATURES FIRST HALF OF THE YEAR JAN 1 -JUN 30

BOS   48.9F  1976
BDL   48.6F  1991
PVD   48.6F  1991
ORH   46.3F  1921

JAN 1 THROUGH JUN 26 2010

BOS 48.3F 2010 48.4F 1976
BDL 48.2F 2010 47.9F 1991
PVD 48.6F 2010 48.0F 1998
ORH 45.0F 2010 45.8F 1921

WARMEST JUNE AVERAGE TEMPERATURE JUNE 1-30

BOS 73.4F 1976
BDL 72.7F 1976
PVD 72.2F 1943
ORH 70.4F 1923 AND 1892

JUNE 1-26 2010

BOS 69.6F +2.1F
BDL 70.0F +2.0F
PVD 69.9F +2.8F
ORH 66.9F +2.6F

JAN THROUGH MAY 2010 HAVE HAD ABOVE AVERAGE MONTHLY TEMPERATURES
WITH THE LAST BELOW NORMAL MONTH RECORDED DECEMBER 2009 AT THE LCD
SITES.

THIS SHOULD BE A NEAR TOP TEN WARMEST JUNE FOR THE LCD/S WITH
PROVIDENCE CURRENTLY TIED 6TH FOR THE JUNE 1-26 TIMEFRAME.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ002>004.
MA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MAZ005>007-
     012>019.
NH...NONE.
RI...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR RIZ001>004.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ232>237-250.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ254>256.

&&

SYNOPSIS...RLG/GAF
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...RLG
AVIATION...EVT/RLG/GAF
MARINE...RLG/GAF
CLIMATE...STRAUSS
Hazardous weather outlook, Jun 28, 2:38 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
338 PM EDT MON JUN 28 2010

ANZ236-MAZ002>004-008>011-020>024-026-NHZ011-012-015-RIZ005>008-
291945-
NARRAGANSETT BAY-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
338 PM EDT MON JUN 28 2010

...SEVERE THUNDERSTORM WATCH 427 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND...SOUTHERN RHODE ISLAND AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

LOCALIZED HEAVY RAINFALL WITH URBAN AND POOR DRAINAGE FLOODING WILL
ALSO OCCUR IN ANY THUNDERSTORMS.

MODERATE RISK FOR RIP CURRENTS PRIMARILY ALONG THE SOUTH COASTS OF
RHODE ISLAND AND MASSACHUSETTS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ005>007-012-014-015-019-291945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN PLYMOUTH MA-
338 PM EDT MON JUN 28 2010

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 427 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

LOCALIZED HEAVY RAINFALL WITH URBAN AND POOR DRAINAGE FLOODING MAY
ALSO OCCUR IN ANY THUNDERSTORMS.

MODERATE RISK FOR RIP CURRENTS PRIMARILY ALONG THE SOUTH COASTS OF
RHODE ISLAND AND MASSACHUSETTS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ013-016>018-RIZ001>004-291945-
WESTERN NORFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-
338 PM EDT MON JUN 28 2010

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 427 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

LOCALIZED HEAVY RAINFALL WITH URBAN AND POOR DRAINAGE FLOODING MAY
ALSO OCCUR IN ANY THUNDERSTORMS.

MODERATE RISK FOR RIP CURRENTS PRIMARILY ALONG THE SOUTH COASTS OF
RHODE ISLAND AND MASSACHUSETTS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>235-237-250-251-254>256-291945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
338 PM EDT MON JUN 28 2010

...SEVERE THUNDERSTORM WATCH 427 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

LOCALIZED HEAVY RAINFALL MAY ALSO OCCUR IN ANY THUNDERSTORMS.

AREAS OF DENSE FOG WILL REDUCE VISIBILITY TO BELOW 1/4 MILE AT
TIMES...MAINLY EAST OF CAPE COD AND NANTUCKET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FIELD

In the hours before

Special weather statement, Jun 28, 11:03 AM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1203 PM EDT MON JUN 28 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-282100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1203 PM EDT MON JUN 28 2010

...SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN NEW ENGLAND THIS
AFTERNOON...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHERN NEW
ENGLAND FROM MID AFTERNOON THROUGH THIS EVENING. THE HIGH HEAT AND
HUMIDITY...COMBINED WITH AN APPROACHING COLD FRONT AND UPPER LEVEL
DISTURBANCE IS EXPECTED TO TRIGGER STRONG TO SEVERE STORMS. THE
MOST LIKELY TIME FRAME WILL BE FROM 3 PM TO 9 PM. THE STRONGEST
ACTIVITY IS FORECAST TO OCCUR IN NORTHERN CONNECTICUT...RHODE
ISLAND...AND SOUTHEASTERN MASSACHUSETTS.

DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH
THE STRONGEST STORMS. THERE IS ALSO A POSSIBILITY OF SOME LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TELEVISION
STATIONS FOR THE LATEST INFORMATION. SKYWARN WEATHER SPOTTERS AND
AMATEUR RADIO OPERATORS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND RELAY ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

FIELD
Special weather statement, Jun 28, 3:30 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
430 PM EDT MON JUN 28 2010

MAZ017-020-RIZ001>007-282115-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHERN BRISTOL MA-NORTHWEST
PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-WASHINGTON
RI-WESTERN KENT RI-
430 PM EDT MON JUN 28 2010

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH OVER
COVENTRY...OR ABOUT 12 MILES WEST OF WARWICK...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SCITUATE...WEST WARWICK...EAST
  GREENWICH...CRANSTON...WARWICK...JOHNSTON...PROVIDENCE...EAST
  PROVIDENCE...BARRINGTON...PAWTUCKET...BRISTOL...WARREN...
  TIVERTON...WESTPORT...SWANSEA...SOMERSET...SEEKONK...REHOBOTH AND
  FALL RIVER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4157 7171 4177 7176 4192 7119 4167 7105
      4164 7123 4169 7119 4171 7122 4164 7126
      4166 7132 4163 7131 4163 7135 4167 7135
      4166 7132 4170 7130 4172 7135 4178 7138
      4171 7136 4166 7138 4168 7143 4162 7141

MLE
Special weather statement, Jun 28, 3:51 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
451 PM EDT MON JUN 28 2010

MAZ017-018-020-RIZ001>005-282145-
BRISTOL RI-EASTERN KENT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-WESTERN KENT
RI-WESTERN PLYMOUTH MA-
451 PM EDT MON JUN 28 2010

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH OVER
CRANSTON...OR ABOUT 4 MILES SOUTHWEST OF PROVIDENCE...MOVING
NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...JOHNSTON...NORTH PROVIDENCE...
  PROVIDENCE...BARRINGTON...LINCOLN...EAST PROVIDENCE...CENTRAL
  FALLS...SEEKONK...PAWTUCKET...REHOBOTH...ATTLEBOROUGH...NORTH
  ATTLEBOROUGH...DIGHTON...BERKLEY...NORTON...FREETOWN...MANSFIELD
  AND TAUNTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4183 7167 4204 7119 4182 7102 4172 7135
      4176 7138 4173 7138 4173 7137 4172 7136
      4166 7155

MLE

The radar

The Boston radar (KBOX), 35 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
June 28, 3:52 PM EST
Where
Providence County, 1.38 mi N of Oak Lawn
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.770, -71.480

An amateur radio operator recorded a wind gust of 58 mph on their home weather station. No damage was reported.

Thunderstorm Wind, Providence

When
June 28, 4:05 PM EST
Where
Providence County, 0.52 mi E of Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.800, -71.360

A tree on Pawtucket Avenue was downed by thunderstorm winds.

Thunderstorm Wind, Newport

When
June 28, 4:45 PM EST
Where
Newport County, Little Compton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.500, -71.170

Many large branches (greater than 4 inches in diameter) were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2010Every state in 2010This day in weather historyWarnings in Rhode Island, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246668, 246671, 255659.